DCC

Home A1c Search
Blog

Low Blood Sugar - Hypoglycemia

Updated: September 16, 2013

Low blood sugar is also known as “hypoglycemia”, “insulin shock” and “sugar drop” among others. Normal blood glucose (sugar) is 60 to 100mg/dl  (3.3 – 5.5 mMol/L) in most laboratories. In the normal situation, this narrow range of blood glucose is maintained by a balance of insulin (reduces glucose) and glucagon (increases glucose) from the pancreas plus epinephrine (also referred to as adrenaline or the “fight or flight hormone”).
Hypoglycemia in diabetic patients generally relates to excess insulin from injection or medications that stimulate insulin secretion. Medications which increase the efficiency of insulin or reduce liver production of glucose may contribute to this problem (click here for medications). Other factors include increased exercise and reduced food intake.


Symptoms of hypoglycemia include:

Excessive sweating.
Shaking.
Dizziness.
Hunger.
Fatigue.
Irrational behavior.
Blurred vision.
Headache.
Unconsciousness.


Symptoms from hypoglycemia may occur at almost any blood sugar level. A person who usually has a blood glucose in the 200 mg/dl range may have symptoms if the glucose decreases rapidly to a level of 110 mg/dl, for example. Symptoms are generally mild. A person with diabetes should not trust feelings to know if blood glucose is high or low. So doing can lead to a serious situation.  The blood glucose should be checked with a glucose meter. IF THE RESULT IS VERY UNUSUAL, RECHECK IMMEDIATELY!


At the Diabetes Control Center we consider hypoglycemia in three classes.


Class 1.  Mild symptoms such as hunger, sweating, fatigue. The person is alert, aware of surroundings and able to chew and swallow. This level of hypoglycemia can be self managed. Driving is not allowed until blood glucose is corrected and all symptoms corrected.

Class 2. More severe symptoms including shaking, dizziness, headache, dulled mental function. The person is alert, aware of surroundings and able to chew and swallow. This level of hypoglycemia can be self managed. Driving is not allowed until blood glucose is corrected and all symptoms corrected, generally about 2 hours.

Class 3. More severe symptoms may include irrational behavior, slurred speech, unconsciousness, and seizures. This is a more serious situation and requires the help of others. Any episode of requiring the help of others is considered a class 3 episode. Class 3 hypoglycemia generally requires emergency medical assistance. Driving is out of the question.


Treatment of hypoglycemia.

For Classes 1 and 2 the Diabetes Control Center recommends the 15, 15, 15 rule.


The 15, 15, 15 rule

If blood sugar is less than 90.

Take 3 glucose tablets (available at most pharmacies)*.

Check blood sugar in 15 minutes.

If blood sugar is less than 110, take 3 more glucose tablets.

Wait 15 minutes repeat blood sugar.

If less than 110, take 3 more glucose tablets.

Repeat this cycle until Sugar is over 110.

*We prefer glucose tablets over food, because there is a tendency to eat too much food, resulting in very high sugar.

Class 3 hypoglycemia treatment.

As noted above, a Class 3 episode generally requires emergency medical assistance. In special circumstances and in experienced hands, while awaiting medical personnel, we recommend to our patients and care givers the following:
If the patient is semiconscious attempt to get him/her to swallow a thick glucose solution, such as Insta-Glucose Glucose Gel ® or Glucose 15 ®. This can be dangerous because of risk of aspiration of the material into the lungs. glucose gelMedical approval is needed before attempting this. The thick gel will generally be swallowed by reflex and is less likely than a liquid to cause aspiration.
An injection of glucagon can be given in the muscle by a trained individual. We train family members in the proper use of this product at the Diabetes Control Center. Do not attempt this unless approved by your health professional and appropriately trained. This is an emergency process to be used only when other measures have failed while awaiting emergency medical personnel.

Charles H. Raine, III, M.D. Statements based on experience at the Diabetes Control Center

Glucagon for injection is a polypeptide hormone extracted from beef and pork pancreas (much like insulin in the past). For severe hypoglycemic reactions it is administered in the muscle or subcutaneous space (it can also be given in the vein). In our experience an effect is noted within 15 minutes. After the initial response the person should be given glucose to prevent recurrent hypoglycemia. Nausea and vomiting are the most glucagonfrequent side effects from glucagon injection. Precautions to prevent aspiration of vomited material into the lungs are advised.  A prescription is required to obtain the product. It comes in a ready to use kit. Training in its use is essential.

Reference: Goodman and Gilman’s Manual of Pharmacology and Therapeutics: McGraw Hill 2007

Tell A Friend!

 


   

Designed and Copyright by Charles H. Raine, III, M.D.

Mission StatementPrivacy PoliiesPrlduct Policy